Hail, Callahan
- When
- February 19, 4:10 PM CST to 4:11 PM CST
- Where
- Callahan County, 2.34 mi E of Cross Plains
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.130, -99.130
A trained spotter reported penny size hail.
A strong upper low over the Southern Rockies with a trailing upper trough enabled the development of a few severe storms across West Central Texas. The airmass over the region was warm and moist in the low levels.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
A strong upper low over the Southern Rockies with a trailing upper trough enabled the development of a few severe storms across West Central Texas. The airmass over the region was warm and moist in the low levels. A few of these storms produced hail and some flooding across the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Feb 19, 3:21 PM CST, 49 minutes earlier.
Area Forecast Discussion National Weather Service SAN ANGELO TX 321 PM CST Sun Feb 19 2017 .SHORT TERM... (Tonight and Tomorrow) For the middle of February, it seems an awful lot like early April across West Central Texas today. A few light showers moved across the area late this morning and into the early afternoon hours. Clouds broke up enough to allow better insolation and better instability, and showers have managed to grow into thunderstorms this afternoon. Best coverage has been across the east and northeast counties in the Heartland and Big Country. Better lift approaches this evening as the main upper level trough approaches. Air mass further west into the Concho Valley and Edwards Plateau has been capped so far today, but this will weaken this evening as the lift arrives. Convection should begin to blossom across the Concho Valley and Edwards Plateau this evening and then shift east. Best rain chances will be across the Heartland and Hill Country counties, with smaller chances further west. Rain in the east may continue into the morning hours on Monday across the extreme Northwest Hill Country, but should quickly shift east and out of the area. Warm again tomorrow with highs in the low to mid 70s. 07 .LONG TERM... (Monday Night through Sunday) .Dry and Unseasonably Warm... The long term forecast remains dry, with temperatures remaining well above seasonal normals through Thursday. The upper trough that will pass over the forecast area tomorrow will form a closed low which will move southeastward over the Gulf of Mexico by Tuesday. Drier air will dominate West Central Texas through the coming week with afternoon highs well above seasonal norms through Thursday. Highs on Tuesday will be in the 70s and highs Wednesday and Thursday will be in the 80s. The next cold front will move through the area on Friday and will lower afternoon highs on Friday and Saturday close to seasonal norms in the mid 60s. Morning lows on Saturday will be around seasonal norms in the upper 30s, but morning lows will warm back into the 40s on Sunday and Monday. Sunday and Monday afternoons highs will warm back into the 70s. 15 && .PRELIMINARY POINT TEMPS/POPS... Abilene 53 72 46 74 / 40 10 0 0 San Angelo 51 76 44 77 / 40 10 0 0 Junction 52 76 44 77 / 60 20 5 0 Brownwood 54 74 45 76 / 80 10 5 0 Sweetwater 51 72 47 75 / 30 5 0 0 Ozona 49 72 41 76 / 40 10 0 0 && .SJT WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous Weather Outlook National Weather Service SAN ANGELO TX 206 PM CST Sun Feb 19 2017 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-202015- Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho- Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford- Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble- Mason- 206 PM CST Sun Feb 19 2017 This Hazardous Weather Outlook is for portions of west central Texas. .DAY ONE...This Afternoon and Tonight Thunderstorms should become more widespread across West Central Texas this afternoon and tonight. A few of these storms may reach severe levels, mainly east of an Abilene to Sonora line. Although damaging winds and large hail will be the main threats, an isolated tornado can not be ruled out. The risk of severe storms will end tonight as the storms push east of the area. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be requested later this afternoon or evening.
The Dyess AFB radar (KDYX), 47 km away, was scanning. The volume nearest the first event began at 22:08 UTC.
2 hail, 1 flash flood. Local standard time, as filed.
A trained spotter reported penny size hail.
A member from the public reported nickel size hail.
Heavy rain from thunderstorms caused flooding about a mile north of Baird. This water flooded one home.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, February 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 681789, 681790, 681788.